PMRGCAuk
7,239 members11,789 posts

Is it harmful not to increase my Prednisone if in pain?

Hello, I would like to thank everyone for all the wise advice and friendly sense of community.I have started writing down the various tips and information, in a book ,so that I can refer to various topics about PMR covered on this site.We are all at different stages in our journeys and some of the topics don't apply to me at this particular time but will probably be relevant another day ,so I wanted them at my fingertips.I also think that they stay in my brain longer by writing them down.

I would like to ask a question. If I feel PMR pain or discomfort and it is bearable ,will I be harming my body by not increasing my Prednisone dose to a level which stops the pain? Thank you

29 Replies
oldestnewest

Welcome to the forum.

What dose pred are you on, and when did you start pred?

Is it withdrawal pain having just reduced pred dose?

Is it constant, or just mornings til the pred kicks in?

Did you achieve a pain free status when you started pred?

1 like
Reply

I am on7.5 .I'm sure it's not withdrawal pain. The pain is constant .I did achieve a pain free status when I started the Pred. Touch wood I'm not bad at the moment. I am reducing very slowly by .5mg now that I am at this level.Its just that I have had a sore hip and opposite sore shoulder at some doses and I wondered if it was OK to tolerate pain or if it would damage my joints. Thank you for your help

Reply

I don’t think your joints will be permanently damaged by PMR. Could it be a pain from something other than PMR? Do conventional analgesics help?

Some muscle imbalance? I’m going to try chiropractic next week, as interestingly I too have a niggly hip/bum and opposite shoulder.

If it’s definitely PMR pain, I can’t see the point in suffering side effects of pred whilst not achieving pain relief. Seems like a lose:lose situation to me......and you risk a flare.

Reply

Thank you

Reply

The level you achieved with the starting dose is you guide - some people never get pain-free so have to judge differently. But at the end of a reduction step you should feel as you did at the beginning. Unless any returning pain is perhaps osteoarthritis or some other mechanical problem.

If you have hip and shoulder pain it COULD be bursitis, which can often be part of PMR and would probably respond well to higher doses of pred. However, if it is due to the PMR you should speak to your doctor as ignoring it may just let it get worse and worse as the inflammation is fed by the PMR. One way of dealing with it is rest and physio - but that often doesn't work in PMR because the PMR inflammation is what is causing it rather than the activity.

I get steroid injections for mine - it deals with it locally and so more effectively and means I don't need to raise the oral pred dose. In fact, once the bursitis is sorted I can usually reduce a bit further comfortably.

Reply

Thank you

Reply

As Soraya has just illustrated with her questions, this is a tough one. I don’t respond to every PMR breakthrough twinge. I can usually trace the pain back to something, like pulling a small wheeled suitcase yesterday. A flare is different, it is reminiscent of early days pain, often in the same part of the body. For instance I had bad groin pain and that only happens if there is not enough Pred in my body. Then I would increase my dose by a milligram or two - more if need be. I would also increase my dose in anticipation of something unavoidable and arduous, like a journey involving air travel. I would aim to get back on track quickly ( within a fortnight) so that I didn’t become dependent on a higher dose. This has worked, until now at 7 mgs. Anything lower so far has made me feel ill as well as in pain. I’ve stopped reducing for now, but will try to creep up behind it soon and taper by 0.5. If you let a proper flare develop then I believe that it is harmful. There is no virtue in tolerating bad pain and stiffness.

7 likes
Reply

So well explained and logical Sheffield Lady, you and I think on exactly the same lines, I also find this approach works well for me too. I know what you mean about about 7mg traumas though, it’s a tricky one!

1 like
Reply

Thank you

Reply

Thank you for your help.

Reply

Trying to live through the pain is a waste of time I have found. The PMR will just get the upper hand. You need to be in at least the same comfortable position as you were when you first took the steroids. You can have short term pain due to steroid withdrawal but that will go away quite quickly. If you have long term pain at the same dose it means you are on too low a dose and need to increase a bit.

1 like
Reply

If the pain/niggles start to increase then not increasing the pred dose MAY end up with you heading for a flare and needing to go back to a much higher dose to manage the symptoms. Which knocks out the perceived advantage of having stuck at the lower dose that was slightly too low.

If there is unmanaged low grade inflammation in the body it is potentially doing some damage - and is one of the risk factors for cardiovascular disease and some forms of cancer. I had a long conversation about it with a top German cancer epidemiology specialist and he felt that being on enough pred was essential.

11 likes
Reply

Can you up the dosage by yourself ? ( without rheumatologist’s advice). I started on 10 mg 4 weeks ago. Feeling about 50% better , but think if I go to 12.5 I could be 70% better.

Reply

Um - I couldn't possibly answer that question without incriminating myself!!!! Your doctor should be looking for a 70% improvement in a week or so - and if that doesn't happen it is usually because the dose is too low. 10mg is definitely too low:

rheumatology.org/Portals/0/...

Recommendation 3.

You could try it - and then report the result to him. It might work.

2 likes
Reply

Thank you. What a wealth of information you are - so glad I found this support group.

Reply

I gave up going to the Rheumatologist in the later stages. I found once I understood what was happening I just increased slightly and decreased once pain settled down. I don't think I had a very good Rheumatologist as apart from arranging the tests, he did not give me any helpful advice. The experience from others who have or had PMR are the best 'teachers'.

2 likes
Reply

Thank you and that is my worry.I feel tempted just to stay on my current dose of 7.5mgs I have been reducing quite slowly at this level.I don't want to risk cardiovascular disease or cancer. I haven't any pain really now(fingers crossed) but know that I still definitely have PMR.Some days are better than others.

I feel lucky compared to many people here. I was finally diagnosed last October and work 4 days a week including two 10 hour shifts.I also enjoy several exercise dance classes.

So I suppose my next question would be which is worse ,staying at a dose which is really too high or risking complications by tolerating an inadequate dose? I guess you might say keep reducing and be guided by the pain levels. Thank you for your advice .I have made many notes of your helpful guidance from this site in my reference notebook!

Reply

That I can't tell you - and nor is there any cast-iron guarantee that you will avoid cardiovascular disease or cancer since lots of other things are involved in that pathway. Most people are keen to get off pred so will try a reduction. If it allows a return of PMR symptoms that is the signal that the PMR is still there - and evidence that that further reduction is not appropriate at present, go back to the previous dose that works. That is the essence of successful reduction: being guided by your symptoms, not the blood markers, and being patient. Often waiting a couple of months will allow you to reduce a bit more. And every bit lower the pred dose is, the better and the less nagging you are likely to have from your doctors.

Reply

Thank you again.I will heed your advice.

Reply

There is a booklet called 'Living with PMR & GCA', co-written by PMRpro. The article I like best is called 'The Slippery Slope of Reduction' and pages of Tips and Tricks supplied by Patients.

3 likes
Reply

Can you tell me where the leaflet can be found please?

Reply

pmr-gca-northeast.org.uk/in...

It is part of the welcome pack if you join - I think.

3 likes
Reply

It is a booklet and it can be purchased (unfortunately the small charity that produced it has to charge printing costs and postage) so it is £5.

If you still want a copy here is the link:

www:pmr-gca-northeast.org.uk aand it can be found under 'Our Little Shop'

PMRpro it correct, it is part of the welcome pack when people join the support group, However they were asked for it from people who were too far away and it has gone to many Countries, word of mouth and it has been re-printed twice.

1 like
Reply

Thanks I’ll have a look. I’m a member of Scotland branch but not NE.

Reply

I believe there are some copies circulating in the Scottish group - jinasc will know.

Reply

I am sure Lorna has some...............just ask Lorna.

Reply

I haven't got one yet but will try to buy it.Thanks

Reply

I would be concerned if it is the PMR pain and not something else - that leaving it will give it a chance to get a stronger hold again. And maybe having to go back further on the steroids to get control of it. Whereas maybe a small increase now for a few weeks might prevent that. Just a thought as its such a fine line!!! Good luck to you.

Reply

Thank you

Reply

You may also like...